HIGHLY TOXIC: Public advised not to consume shellfish for the time being
TWO people have died after consuming shellfish contaminated with the red tide toxin here earlier this week.
State Fisheries director Rayner Stuel Galid, who confirmed the deaths, said the two cases were reported at Sepanggar last Wedensday.
The red tide is an occasional natural phenomenon in Sabah where microorganisms which are naturally living in the sea undergo a population explosion.
Their numbers become so large that they impart a brownish-red colour to the sea.
Rayner said that the latest red tide reading was recorded at 6,000 mouse unit (MU), which indicated very high toxicity.
The department carried out the reading in the waters along the Sepanggar Bay.
"It is harmful to health if toxic shellfish from these waters is consumed," he said yesterday, adding that a reading as low as 400MU was considered dangerous.
The department has detected the red tide in waters here and off Papar, Putatan, Tuaran and Tasik Sitompok in Kuala Penyu.
Rayner said that eating toxic shellfish could cause paralytic shellfish poisoning (PSP) in humans, which was caused by saxitoxin produced by dinoflagellate, which the shellfish feed on.
"This phenomenon is expected to continue until May.
"The department will continue to monitor the situation and provide information from time to time for the safety of the public.
"We advise the public to refrain from eating shellfish, bivalves and small fish for the time being.
"Deep sea fish, squid and crab can be eaten, but as a precautionary measure, it is important to remove the gills and other internal organs before cooking."
The first PSP case in Sabah was recorded in 1976, when 202 people were reported to suffer illnesses and seven died.
Since then, PSP occurrences had been detected every few years off the west coast of Sabah.
Early symptoms of PSP include tingling of the lips and tongue, which may begin within minutes of eating poisonous shellfish or may take a few hours to develop.
Depending on the amount of toxin a person has ingested, symptoms may progress to the sensation of "pricking of pins and needles" in the skin, loss of sensation in the arms and legs, followed by difficulty in breathing and in more serious cases, nausea.